Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Dirichlet regularity of subanalytic domains

Author: Tobias Kaiser
Journal: Trans. Amer. Math. Soc. 360 (2008), 6573-6594
MSC (2000): Primary 31B25, 32B20; Secondary 03C64
Published electronically: July 22, 2008
MathSciNet review: 2434300
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let ${\Omega }$ be a bounded and subanalytic domain in ${{\mathbb R}^n}$, ${n \geq 2}$. We show that the set of boundary points of ${\Omega }$ which are regular with respect to the Dirichlet problem is again subanalytic. Moreover, we give sharp upper bounds for the dimension of the set of irregular boundary points. This enables us to decide whether the domain has a classical Green function. In dimensions 2 and 3, this is the case, given some mild and necessary conditions on the topology of the domain.

References [Enhancements On Off] (What's this?)

  • David H. Armitage and Stephen J. Gardiner, Classical potential theory, Springer Monographs in Mathematics, Springer-Verlag London, Ltd., London, 2001. MR 1801253
  • Edward Bierstone and Pierre D. Milman, Semianalytic and subanalytic sets, Inst. Hautes Études Sci. Publ. Math. 67 (1988), 5–42. MR 972342
  • M. Brelot, Familles de Perron et problème de Dirichlet, Acta Litt. Sci. Szeged 9 (1939), 133–153 (French). MR 734
  • Jacek Bochnak, Michel Coste, and Marie-Françoise Roy, Real algebraic geometry, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 36, Springer-Verlag, Berlin, 1998. Translated from the 1987 French original; Revised by the authors. MR 1659509
  • Georges Comte, Équisingularité réelle: nombres de Lelong et images polaires, Ann. Sci. École Norm. Sup. (4) 33 (2000), no. 6, 757–788 (French, with English and French summaries). MR 1832990, DOI
  • J. Denef and L. van den Dries, $p$-adic and real subanalytic sets, Ann. of Math. (2) 128 (1988), no. 1, 79–138. MR 951508, DOI
  • Lou van den Dries, Tame topology and o-minimal structures, London Mathematical Society Lecture Note Series, vol. 248, Cambridge University Press, Cambridge, 1998. MR 1633348
  • Wolfgang Gröbner and Nikolaus Hofreiter, Integraltafel. Erster Teil. Unbestimmte Integrale, Springer-Verlag, Vienna, 1949 (German). MR 0028904
  • L. L. Helms, Introduction to potential theory, Pure and Applied Mathematics, Vol. XXII, Wiley-Interscience A Division of John Wiley & Sons, New York-London-Sydney, 1969. MR 0261018
  • Heisuke Hironaka, Subanalytic sets, Number theory, algebraic geometry and commutative algebra, in honor of Yasuo Akizuki, Kinokuniya, Tokyo, 1973, pp. 453–493. MR 0377101
  • Tobias Kaiser, Capacity in subanalytic geometry, Illinois J. Math. 49 (2005), no. 3, 719–736. MR 2210256
  • Krzysztof Kurdyka, On a subanalytic stratification satisfying a Whitney property with exponent $1$, Real algebraic geometry (Rennes, 1991) Lecture Notes in Math., vol. 1524, Springer, Berlin, 1992, pp. 316–322. MR 1226263, DOI
  • K. Kurdyka and G. Raby, Densité des ensembles sous-analytiques, Ann. Inst. Fourier (Grenoble) 39 (1989), no. 3, 753–771 (French, with English summary). MR 1030848
  • K. Kurdyka and J. Xiao, John functions, quadratic integral forms and o-minimal structures, Illinois J. Math. 46 (2002), no. 4, 1089–1109. MR 1988252
  • Ta Lê Loi, Verdier and strict Thom stratifications in o-minimal structures, Illinois J. Math. 42 (1998), no. 2, 347–356. MR 1612771
  • S. Łojasiewicz: Ensembles Semianalytiques. Institut des Hautes Etudes Scientifiques. Bures sur Yvette (Seine-et-Oise), France, 1965.
  • Stanislas Łojasiewicz, Sur la géométrie semi- et sous-analytique, Ann. Inst. Fourier (Grenoble) 43 (1993), no. 5, 1575–1595 (French, with English and French summaries). MR 1275210
  • Adam Parusiński, Lipschitz stratification of subanalytic sets, Ann. Sci. École Norm. Sup. (4) 27 (1994), no. 6, 661–696. MR 1307677
  • E.J. McShane: Extension of range of functions. Bulletin American Mathematical Society 40, (1934), 837-842.
  • Oskar Perron, Eine neue Behandlung der ersten Randwertaufgabe für $\Delta u=0$, Math. Z. 18 (1923), no. 1, 42–54 (German). MR 1544619, DOI
  • John Wermer, Potential theory, 2nd ed., Lecture Notes in Mathematics, vol. 408, Springer, Berlin, 1981. MR 634962
  • N. Wiener: Note on a paper by O. Perron. Journal of Mathematics and Physics of the Massachusettes Institute of Technology 4, (1925), 31-32.
  • N. Wiener: The Dirichlet problem. Journal of Mathematics and Physics of the Massachusettes Institute of Technology 3, (1924), 127-146.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 31B25, 32B20, 03C64

Retrieve articles in all journals with MSC (2000): 31B25, 32B20, 03C64

Additional Information

Tobias Kaiser
Affiliation: Naturwissenschaftliche Fakultät-Mathematik, University of Regensburg, Universitätsstr. 31, 93040 Regensburg, Germany
MR Author ID: 684790

Received by editor(s): March 23, 2006
Received by editor(s) in revised form: February 5, 2007
Published electronically: July 22, 2008
Additional Notes: This research was supported by DFG-Projekt KN202/5-1
Article copyright: © Copyright 2008 American Mathematical Society